Colorado, 2020Wildfire in Colorado, April 30, 2020
April 30, 2020 · NWS GJT · 1 event in 1 county or zone
Extremely dry and windy conditions, combined with critically dry vegetation, led to an uncontrolled wildfire 30 miles northeast of Meeker that lasted for several days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dry and windy conditions, combined with critically dry vegetation, led to an uncontrolled wildfire 30 miles northeast of Meeker that lasted for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:38 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 30, 10:38 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Thu Apr 30 2020
.SHORT TERM...(Today through Friday)
Issued at 408 AM MDT Thu Apr 30 2020
The ridge axis will shift eastward with southwest flow increasing
as a broad trough moves into the Pacific Northwest today. This
will result in deep mixing as well as the warmest temperatures of
the year so far, feeling hot in some areas as max temperatures
rise 15 to 20 degrees above normal. Some record highs may be
reached as well. Another thing this brings to light is the return
to critical fire weather conditions across many central and
southern valleys, although Red Flag Warnings are only in effect
for those areas where fuels are deemed critical. More details
provided in the Fire Weather section below. A weak disturbance
will track across the north late this afternoon and evening,
leading to some isolated convection mainly affecting the northern
high terrain and some surrounding high valleys of northwest
Colorado. Due to the dry low levels, anticipating more wind than
rain with virga showers potentially leading to gusts up to 40 mph.
Looks like there is plenty of high level moisture though, so the
more prevalent high cloud cover may prevent high temperatures from
reaching the 90 degree mark in the Grand Valley. The warming
temperatures will continue into Friday under this southwest flow
pattern with another weak shortwave tracking across the north,
leading to isolated to scattered showers and storms for areas
north of I-70. Dry and breezy conditions remain for areas south of
I-70. The warming temperatures will also lead to some river rises
and increasing flows through the weekend, more noticeable in the
Yampa River Basin due to increased snowmelt.
.LONG TERM...(Friday night through Wednesday)
Issued at 408 AM MDT Thu Apr 30 2020
Saturday feels like another day of rinse and repeat as yet another
shortwave moves across the north with dry and breezy conditions
across southeast Utah and southwest Colorado. This shortwave
however seems a bit more robust so some showers and storms could
extend down into the central mountains and areas along I-70, with
a bit better chance of wetting rain. Temperatures will not be as
hot but still well above normal. Elevated fire weather concerns
remain in the picture on Saturday across the southwest Colorado
and portions of west-central Colorado valleys due to this dry and
breezy southwest flow, so this will need to be monitored.
The broad Pacific Northwest trough finally moves further inland
and tracks across the northern Rockies on Sunday. Showers look to
clip the northern border, but most storm activity appears to stay
in Wyoming with drier conditions across much of the CWA as models
are coming into better agreement on this drier solution.
Temperatures take a swing upwards Sunday under this drier
southwest flow. Zonal flow takes hold as these successive
shortwaves continually act to help break the ridge down by early
next week. Temperatures will also be cooler under this dry
westerly flow, however by cooler, we are talking 5 to 10 degrees
above normal...so still warm for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Apr 30 2020
Mid to high clouds will continue today with southwesterly winds
this afternoon. Gusts are forecasted to be in the 25-35kt range. Isolated
showers will mainly favor the higher terrain with vicinity
showers impacting the stations for northeastern Utah and
northwestern Colorado. VFR conditions is expected to persist
throughout the forecast period.
&&
.FIRE WEATHER...
Issued at 408 AM MDT Thu Apr 30 2020
Today is expected to be the warmest day of the year so far, which
with increasing southwest flow will help promote deeper mixing and
drive humidities below 15 percent in the lower central and
southern valleys. Critical fire weather conditions are expected
today over portions of west-central and southwest Colorado where
fuels are critical. Therefore, the Fire Weather Watch for today
has been upgraded to a Red Flag Warning for Colorado Fire Zones
207, 290, 292 and 295 for elevations below 9500 feet based on
critical fuel status. Elevated fire weather concerns remain
possible through Saturday for these same areas, so will be
something for later shifts to watch for if Fire Weather highlights
need to be issued for Friday and Saturday depending on how today
shakes out. Periodic disturbances will impact areas mainly north
of I-70 each afternoon through Sunday with isolated to scattered
showers and storms, so relative humidity is expected to remain
above 15 percent for the northern zones.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ207-290-292-
294-295.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...15/JPK
FIRE WEATHER...TGJTHazardous weather outlook, Apr 30, 3:19 AM MST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
419 AM MDT Thu Apr 30 2020
COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
419 AM MDT Thu Apr 30 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected for portions of
west-central and southwest Colorado valleys this afternoon and
evening due to gusty southwest winds, low relative humidity and
dry fuels. Agricultural burning is discouraged. Isolated
thunderstorms are possible across the north, favoring high terrain
producing more wind than rain. The warmest temperatures of the
year are expected today with near record highs possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Mostly dry and unseasonably warm weather is expected through the
weekend, with scattered thunderstorms mainly for areas along and
north of I-70. Elevated fire weather concerns are possible for
southwest Colorado valleys as well through the weekend. Dry and
somewhat cooler conditions return early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Flattop Mountains
- When
- April 30, 12:50 PM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
The Wyman Fire began on April 30th, 30 miles northeast of Meeker. It grew to 455 acres before it was contained a few days later on May 2nd.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in North Carolina, April 30, 20201 death · $260,000 · 3 events
- Flash Flood and Flooding in New York, April 30, 2020$546,000 · 9 events
- Flash Flooding and Flooding in Pennsylvania, April 30, 2020$235,000 · 5 events
- Strong Wind in New Jersey, April 30, 2020$50,000 · 1 event
- Flooding in Michigan, April 30, 2020$24,000 · 2 events
- Damaging Winds in Idaho, April 30, 202061 kt wind · 19 events
- Strong Wind in New York, April 30, 2020$20,000 · 2 events
- Damaging Winds in Wyoming, April 30, 202059 kt wind · 11 events
- Damaging Winds in North Carolina, April 30, 202054 kt wind · 10 events
- Damaging Winds in Florida, April 30, 2020$3,000 · 57 kt wind · 8 events
- Damaging Winds in South Carolina, April 30, 202065 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 30, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880635.